Lightning, Delaware
- When
- June 2, 9:00 AM EST
- Where
- Delaware County, Countywide
- Reported by
- NEWSPAPER
- Coordinates
- 39.917, -75.399 (the zone’s center; the record gives no point)
Thunderstorms that rolled through late June 1st into the morning of June 2nd caused numerous power outages across Delaware County. Some 600 customers lost power during the height of the storms.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Thunderstorms that rolled through late June 1st into the morning of June 2nd caused numerous power outages across Delaware County. Some 600 customers lost power during the height of the storms. The Interboro High School dismissed students early on the morning of June 2nd after lightning struck and ignited a utility pole on fire on Amosland Road near the high school in Prospect Park. Officials closed down Amosland Road due to the unsafe conditions. As a result of the lightning strike, wires were downed at Amosland Road and Chester Pike in Norwood, Baltimore Pike and Wawa Road in Chester Heights, however no major outages were reported in these areas. Lightning struck the Delaware County 911 Center in Middletown, knocking out four of the police sectors. Also, no injuries were reported. A total of about 50,000 PECO customers around the region lost power during the storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 2, 2:30 AM EST, 6 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 330 AM EDT FRI JUN 2 2006 .SHORT TERM /TODAY THROUGH SATURDAY NIGHT/... EQUIPMENT PROBLEMS DEVELOPED DURING THE EVENING AND OVERNIGHT HOURS THAT HAVE REQUIRED US TO GO TO PARTIAL SERVICE BACKUP. THANKS TO LWX FOR PROVIDING AVIATION AND MARINE BACKUP ON RELATIVELY SHORT NOTICE. LOCAL RADAR SHOWS AN AREA OF RAIN OVER A GOOD PORTION OF THE REGION, WITH THUNDERSTORMS ALONG THE DELMARVA. THE SITUATION IS A LOT CALMER NOW THEN IT WAS EARLIER LAST EVENING, WHEN NUMEROUS SHOWERS AND THUNDERSTORMS MOVED THROUGH THE AREA. THE OVERALL EFFECTS OF THE SHOWERS AND STORMS, COUPLED WITH CLOUD COVER MAY HAVE AN IMPACT ON CONVECTION REDEVELOPING THIS AFTERNOON. WHILE THERE IS PLENTY OF MOISTURE AROUND, THERE SHOULD BE SOME STABILIZING OF THE AIRMASS DUE TO THE PREV AND ONGOING ACTIVITY. HOWEVER, WITH THE APPROACH OF THE FRONT, THAT MAY BE ENOUGH TO GET THINGS GOING AGAIN IN SOME AREAS. PW VALUES REMAIN HIGH AND THERE COULD BE HEAVY RAIN ONCE AGAIN. THE SITUATION WILL HAVE TO BE WATCHED. COLD FRONT IS EXPECTED TO FINALLY MAKE IT ACROSS THE REGION BY SATURDAY AND THINGS SHOULD BEGIN TO IMPROVE. LATEST NAM IS SLOWER CLEARING THINGS OUT ON SATURDAY THAN THE GFS. CANADIAN MDL LENDS SOME SUPPORT TO THE SLOWER SOLUTION. NOT SURE IF GOING COMPLETELY WITH THE NAM IS THE BEST COURSE OF ACTION, AS THE GFS HAS SEEMINGLY DONE A BETTER JOB WITH THE SITUATION UP UNTIL THIS POINT. AT THE VERY LEAST THOUGH, WILL INCREASE POPS DURING THE DAY ON SATURDAY. IMPROVEMENT SHOULD COME BY SATURDAY NIGHT, IF NOT SOONER. TEMPS WILL DROP CONSIDERABLY OVER THE WEEKEND, WITH HIGHS IN THE LOW TO MID 70S, WHICH WOULD BE AOB NORMAL. THIS WOULD OBVIOUSLY BE A CHANGE FROM THE TEMPS OF THE PAST WEEK. && .LONG TERM /SUNDAY THROUGH THURSDAY/... TROF REMAINS OVER THE REGION INTO EARLY NEXT WEEK, BUT MODELS CONTINUE TO SHOW ANY SHOWERS WITHIN THE TROF ARE MAINLY TO THE SOUTH. WILL KEEP THE EXTENDED PRETTY MUCH DRY FOR NOW, EVEN THOUGH WITH THE COOL TEMPS ALOFT WITH THE TROF AND THE ASSOCIATED INSTABILITY, SOME SLIGHT POPS MAY BE WARRANTED AT SOME POINT. TEMPS WILL INCREASE AGAIN BY MIDWEEK. && .HYDROLOGY... GUIDANCE SUGGESTS THAT ANOTHER 1.5 INCHES OF RAIN IS POSSIBLE OVER THE REGION BY THE TIME THE FRONT EXITS. WHILE SOME LOCATIONS RECEIVED DECENT RAINS ON THURSDAY WITH THUNDERSTORMS, MANY DID NOT. WITH THE DRY ANTECEDENT CONDITIONS, ONCE AGAIN DO NOT EXPECT ANY MAJOR PROBLEMS. HOWEVER, ANYWHERE THERE IS HEAVY RAIN, THERE COULD BE STREET FLOODING WHICH OCCURS VERY QUICKLY, FLOODING OF POOR DRAINAGE AREAS AND ALONG THE FLASHIER STREAMS AND CREEKS. HOURLY FFG IS STILL GENERALLY 2 TO 3 INCHES AND 3 HRLY IS BETWEEN 3 AND 4 INCHES OVER THE MAJORITY OF THE AREA. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && SHORT TERM/LONG TERM/HYDROLOGY...NIERENBERG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 444 AM EDT FRI JUN 2 2006 ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001- 007>010-012>027-PAZ054-055-060>062-067>071-030845- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON- SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM- GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND- ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC- COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH- NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 444 AM EDT FRI JUN 2 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN TODAY AND TONIGHT. SOME OF THE THUNDERSTORMS WILL BRING HEAVY RAIN. GENERALLY 1 TO 2 INCHES OF RAIN IS EXPECTED, WITH LOCALLY HIGHER AMOUNTS. THERE COULD BE FLOODING OF STREETS, POOR DRAINAGE AREAS AND ALONG THE QUICK RISING STREAMS AND CREEKS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AGAIN TODAY OR TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 447 AM EDT FRI JUN 2 2006 DEZ001-MDZ008-NJZ001-007>010-012-015>019-PAZ054-055-060>062- 067>071-022100- NEW CASTLE-CECIL-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET- MIDDLESEX-MERCER-SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON- CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS- DELAWARE-PHILADELPHIA- INCLUDING THE CITIES OF...WILMINGTON...ELKTON...NEWTON... WASHINGTON...MORRISTOWN...FLEMINGTON...SOMERVILLE... NEW BRUNSWICK...TRENTON...PENNSVILLE...GLASSBORO...CAMDEN... CHERRY HILL...MOORESTOWN...MOUNT HOLLY...JIM THORPE... STROUDSBURG...READING...ALLENTOWN...BETHLEHEM...EASTON... WEST CHESTER...NORRISTOWN...DOYLESTOWN...MEDIA 447 AM EDT FRI JUN 2 2006 ...SHOWERS AND THUNDERSTORMS THROUGH FRIDAY NIGHT MAY CAUSE RISES IN STREAMS AND SOME FLOODING... A SLOW MOVING COLD FRONT THAT IS TAPPING MOISTURE FROM THE GULF OF MEXICO WILL CAUSE OCCASIONAL SHOWERS AND THUNDERSTORMS, SOME WITH HEAVY DOWNPOURS, THROUGH FRIDAY NIGHT. RAINFALL AMOUNTS OF ONE TO TWO INCHES WILL BE COMMON, WITH AMOUNTS IN EXCESS OF THREE INCHES POSSIBLE AT SOME LOCATIONS. IT HAS BEEN DRY RECENTLY, AND SO WIDESPREAD FLOODING CURRENTLY IS NOT EXPECTED. HOWEVER, FLOODING OF URBAN AREAS AND POOR DRAINAGE AREAS AND RISES IN STREAMS ARE QUITE POSSIBLE. THERE MAY EVEN BE SOME FLOODING OF THE FLASHIER CREEKS AND STREAMS IN THE AREA. PLEASE STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS, THE VOICE OF YOUR NATIONAL WEATHER SERVICE, OR LOCAL MEDIA OUTLETS FOR ANY UPDATES, WATCHES, WARNINGS OR ADDITIONAL STATEMENTS. DEZ002>004-MDZ012-015-019-020-NJZ013-014-020>027-022100- KENT DE-INLAND SUSSEX-DELAWARE BEACHES-KENT MD-QUEEN ANNES- TALBOT-CAROLINE-WESTERN MONMOUTH-EASTERN MONMOUTH-OCEAN- CUMBERLAND-ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY- COASTAL ATLANTIC-COASTAL OCEAN-SOUTHEASTERN BURLINGTON- INCLUDING THE CITIES OF...DOVER...GEORGETOWN...REHOBOTH BEACH... CHESTERTOWN...CENTREVILLE...EASTON...DENTON...FREEHOLD... SANDY HOOK...JACKSON...MILLVILLE...HAMMONTON... CAPE MAY COURT HOUSE...OCEAN CITY...ATLANTIC CITY... LONG BEACH ISLAND...WHARTON STATE FOREST 447 AM EDT FRI JUN 2 2006 ...SHOWERS AND THUNDERSTORMS THROUGH FRIDAY NIGHT MAY CAUSE LOCALIZED FLOODING... A SLOW MOVING COLD FRONT THAT IS TAPPING MOISTURE FROM THE GULF OF MEXICO WILL CAUSE OCCASIONAL SHOWERS AND THUNDERSTORMS, SOME WITH HEAVY DOWNPOURS, THROUGH FRIDAY NIGHT. RAINFALL AMOUNTS OF ONE TO TWO INCHES WILL BE COMMON, WITH AMOUNTS IN EXCESS OF THREE INCHES POSSIBLE AT SOME LOCATIONS. IT HAS BEEN DRY RECENTLY, AND SO WIDESPREAD FLOODING CURRENTLY IS NOT EXPECTED. HOWEVER, SOME FLOODING OF URBAN AREAS AND POOR DRAINAGE AREAS IS POSSIBLE. PLEASE STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS, THE VOICE OF YOUR NATIONAL WEATHER SERVICE, OR LOCAL MEDIA OUTLETS FOR ANY UPDATES, WATCHES, WARNINGS OR ADDITIONAL STATEMENTS.
The Philadelphia radar (KDIX), 84 km away, was scanning. The volume nearest the first event began at 13:57 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5519048.